It is well known that given an operator $T:\ell_\infty\to\ell_\infty$ such that $Tx=0$ for each $x\in c_0$ there exists an infinite subset $M$ of the positive integers so that $Tx=0$ for each $x\in \ell_\infty(M)$. See Theorem 2.5.4 in the book on Banach spaces by Albiac and Kalton.

I am interested in a version of this result for $T:\ell_\infty(\Gamma)\to \ell_\infty(\Gamma)$ when $\Gamma$ is uncountable.

From $Tx=0$ for each $x\in c_0(\Gamma)$ I would like to derive the existence of a subset $\Gamma'$ of $\Gamma$ so that $Tx=0$ for each $x\in \ell_\infty(\Gamma')$ with card($\Gamma'$)=card($\Gamma$), or at least with $\Gamma'$ uncountable.

($Q_1$) Is this result true?

To extend the argument in the proof of the countable case, I need the existence of a family $(\Gamma_i)_{i\in I}$ with card$(I)>$ card$(\Gamma)$ of almost disjoint subsets ($\Gamma_i\cap\Gamma_j$ finite for $i\neq j$) of $\Gamma$ with card$(\Gamma_i)=$ card$(\Gamma)$ for each $i$, or at least with all the $\Gamma_i$ uncountable.

($Q_2$) Is it possible to find such a family, at least with some restrictions on card($\Gamma$)?


2 Answers 2


You cannot prove the statement about a.d. families from Q1 in ZFC only. For instance, it does not hold if $\mathfrak{c}=\omega_1$ and $2^{\omega_1} = \omega_2$. For details see

J.E. Baumgartner, Almost-disjoint sets, the dense set problem and the partition calculus. Ann. Math. Logic 9 (1976), 401–439.

(especially Section 6).

Regarding (Q2) sometimes this is possible. For instance, for cardinals with countable cofinality (see Baumgartner's article I mentioned above).

Btw. I am sure you are familiar with Proposition 1.2 in

H. P. Rosenthal, On relatively disjoint families of measures, with some applications to Banach space theory. Studia Mathematica 37 (1970) 13-36.


Here's a simple reason why you need some assumptions beyond ZFC (failure of GCH) to get such a family on an uncountable $\Gamma$.

Claim: If $2^{< \kappa} = \kappa \geq \omega_1$, then there is no family $\mathcal{A} = \{ A_i : i < \kappa^{+} \}$ of $\kappa$-sized subsets of $\kappa$ whose pairwise intersections are finite (Such families are called strongly almost disjoint).

Proof: By thinning down $\mathcal{A}$, we can assume that for some $\lambda < \kappa$, $A_i \cap \lambda$ is infinite for each $i < \kappa^{+}$. But this means $2^{\lambda} \geq \kappa^{+}$.

  • $\begingroup$ A result of Tarski (Theorem in p. 120 of Walker's book "The Stone-Cech compactification") states that two cardinals $m$ and $n$ satisfy $m\leq n^{\aleph_0}$ if and only if each set having cardinality $n$ admits an almost disjoint collection of cardinality $m$ consisting of "infinite subsets". This result would be useful in the case $n<n^{\aleph_0}$ if we can replace "infinite sets" by uncountable sets". $\endgroup$ Sep 7, 2014 at 21:15

Your Answer

By clicking “Post Your Answer”, you agree to our terms of service, privacy policy and cookie policy

Not the answer you're looking for? Browse other questions tagged or ask your own question.